MKSAP: 33-year-old woman with amenorrhea and galactorrhea

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 33-year-old woman is evaluated for a 5-month history of amenorrhea and a 3-month history of galactorrhea. The patient says her menstrual cycles were normal before onset of amenorrhea. She takes no medication.

On physical examination, vital signs are normal. Visual field findings are normal. Bilateral galactorrhea is noted.

Results of laboratory studies show a serum luteinizing hormone level of 2 mU/mL (2 units/L), a prolactin level of 965 ng/mL (965 µg/L), and a free thyroxine level of 1.1 ng/dL (14 pmol/L). A serum β-human chorionic gonadotropin measurement is normal.

An MRI shows a 1.5-cm sellar mass with suprasellar extension that impinges on the optic chiasm.

Which of the following is the most appropriate initial treatment?

A: Dopamine agonist therapy
B: Oral contraceptive
C: Radiation therapy
D: Transsphenoidal surgical resection

MKSAP Answer and Critique

The correct answer is A: Dopamine agonist therapy. This item is available to MKSAP 16 subscribers as item 64 in the Endocrinology and Metabolism section.

This patient has a macroprolactinoma, and administration of a dopamine agonist, such as cabergoline, is indicated as the initial treatment. Hyperprolactinemia can cause galactorrhea, oligomenorrhea, and amenorrhea in premenopausal women; erectile dysfunction in men; and decreased libido, infertility, and osteopenia in both sexes. Large tumors also may cause mass effects, which are often the presenting feature in men and postmenopausal women. This patient has amenorrhea and galactorrhea in the setting of a markedly elevated serum prolactin level. The MRI shows a pituitary mass greater than 1 cm that extends to the optic chiasm. These radiographic findings are consistent with a macroprolactinoma with chiasmal compression. The visual field examination indicates that the mass is not currently compressing the chiasm to the point of visual loss. Dopamine agonists normalize prolactin levels, correct amenorrhea and galactorrhea, and decrease tumor size by more than 50% in 80% to 90% of patients. They are used as first-line therapy, unless visual field loss is significant and progressive. Even with mild visual loss, dopamine agonists are usually used as first-line treatment. Cabergoline is generally more efficacious and better tolerated, although more expensive, than bromocriptine.

An oral contraceptive agent will replace gonadal corticosteroids and lead to menstruation but will not reduce tumor size. Simple replacement of estrogen with oral contraceptives is inappropriate therapy in this patient but may be preferable treatment in women with idiopathic hyperprolactinemia or microprolactinomas who do not desire fertility but are estrogen deficient. Because prolactinomas have estrogen receptors, tumor growth resulting from estrogen replacement therapy is possible. However, with the dosages routinely used in oral contraceptives, this growth is very uncommon.

Surgery is appropriate only in patients with resistance or intolerance to dopamine agonists, with a primarily cystic tumor, or with acute and unstable deterioration of vision. Radiation therapy, including stereotactic radiosurgery, is used even less commonly for prolactinomas but is indicated for macroprolactinomas that do not respond to either medical or surgical treatment.

Key Point

  • In a patient with a macroprolactinoma, administration of a dopamine agonist, such as cabergoline, is indicated as the initial treatment.

This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular